Alert archive / Illinois / Wind Advisories in 2024

Wind Advisory 4, NWS Lincoln, IL

March 24, 202435 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Mar 24, 2024, 2:00 PM CDT for 35 counties in Illinois. It took effect at Mar 25, 2024, 8:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 2:00 PM CDT (19:00 UTC)
In effect from
Mar 25, 2024, 8:00 AM CDT
Expired
Mar 26, 2024, 12:00 AM CDT
In force
16 hr
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS73 KILX 241900
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
200 PM CDT Sun Mar 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
/O.NEW.KILX.WI.Y.0004.240325T1300Z-240326T0500Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Urbana, Canton, Effingham, Marshall,
Monticello, Eureka, Toulon, Greenup, Taylorville, Lacon,
Charleston, Rushville, Galesburg, Springfield, Decatur,
Jacksonville, Peoria, Havana, Bloomington, Flora, Lawrenceville,
Shelbyville, Champaign, Sullivan, Paris, Clinton, Danville,
Tuscola, Pekin, Lincoln, Mattoon, Olney, Robinson, Newton,
Beardstown, Petersburg, Normal, and Winchester
200 PM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT FROM 8 AM MONDAY TO MIDNIGHT CDT MONDAY 
NIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts in excess of 45 mph 
  expected.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...From 8 AM Monday to midnight CDT Monday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Bumgardner
4 follow-up statements
140 
WWUS73 KILX 250912
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
412 AM CDT Mon Mar 25 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-252100-
/O.CON.KILX.WI.Y.0004.240325T1300Z-240326T0500Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Danville, Tuscola, Taylorville,
Winchester, Newton, Decatur, Olney, Greenup, Eureka, Lacon,
Petersburg, Havana, Champaign, Pekin, Shelbyville, Clinton,
Mattoon, Charleston, Peoria, Canton, Galesburg, Robinson, Flora,
Lincoln, Bloomington, Paris, Rushville, Marshall, Monticello,
Springfield, Urbana, Beardstown, Sullivan, Effingham, Toulon,
Jacksonville, Normal, and Lawrenceville
412 AM CDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 
MIDNIGHT CDT TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...From 8 AM this morning to midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MJA
213 
WWUS73 KILX 251942
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
242 PM CDT Mon Mar 25 2024

ILZ027>031-036-037-040-041-047>050-252045-
/O.CAN.KILX.WI.Y.0004.000000T0000Z-240326T0500Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Menard-Scott-Morgan-
Including the cities of Pekin, Jacksonville, Lacon, Petersburg,
Beardstown, Canton, Toulon, Rushville, Winchester, Havana,
Galesburg, Eureka, and Peoria
242 PM CDT Mon Mar 25 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have subsided so the Wind Advisory has been canceled. 

$$

ILZ038-042>046-051>057-061>063-066>068-071>073-260500-
/O.CON.KILX.WI.Y.0004.000000T0000Z-240326T0500Z/
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Urbana, Lincoln, Sullivan, Greenup,
Clinton, Lawrenceville, Champaign, Robinson, Tuscola, Charleston,
Newton, Effingham, Taylorville, Paris, Normal, Springfield,
Decatur, Marshall, Shelbyville, Olney, Bloomington, Mattoon,
Flora, Danville, and Monticello
242 PM CDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, and southeast Illinois.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMA
069 
WWUS73 KILX 260011
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
711 PM CDT Mon Mar 25 2024

ILZ038-042-043-051-052-260115-
/O.CAN.KILX.WI.Y.0004.000000T0000Z-240326T0500Z/
McLean-Logan-De Witt-Sangamon-Christian-
Including the cities of Taylorville, Lincoln, Normal,
Bloomington, Springfield, and Clinton
711 PM CDT Mon Mar 25 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have dropped below advisory criteria this evening.  
Expect southeast winds gusting up to 35 mph tonight.

$$

ILZ044>046-053>057-061>063-066>068-071>073-260500-
/O.CON.KILX.WI.Y.0004.000000T0000Z-240326T0500Z/
Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
Including the cities of Marshall, Olney, Decatur, Monticello,
Greenup, Robinson, Flora, Urbana, Danville, Champaign, Paris,
Effingham, Charleston, Newton, Lawrenceville, Tuscola, Mattoon,
Sullivan, and Shelbyville
711 PM CDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, and southeast Illinois.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

25
428 
WWUS73 KILX 260447
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1147 PM CDT Mon Mar 25 2024

ILZ044>046-053>057-061>063-066>068-071>073-260600-
/O.EXP.KILX.WI.Y.0004.000000T0000Z-240326T0500Z/
Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
Including the cities of Marshall, Decatur, Lawrenceville, Urbana,
Newton, Greenup, Mattoon, Sullivan, Charleston, Champaign,
Shelbyville, Monticello, Robinson, Effingham, Paris, Tuscola,
Olney, Danville, and Flora
1147 PM CDT Mon Mar 25 2024

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

Conditions may remain gusty overnight into Tuesday morning, with 
occasional gusts between 35-45 mph.

$$

MJA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 12:33 PM CDT, 1 hour 27 minutes earlier. Its key messages:

  • Strong south winds will gust between 40-45 mph on Monday. A few gusts could exceed 50 mph (greater than a 50% chance) in areas north of I-70. These gusts may pose a travel risk to high- profiled vehicles traveling along east-to-west highways.
  • An axis of heavy rainfall will develop Monday afternoon, bringing 1-2 inches to parts of the region through Monday night. Some forecast uncertainty remains in the placement of this axis, but recent model trends have favored locations along and west of I-55. Widespread flooding is not a concern.
  • The risk for a hard freeze returns to areas north of I-70 by the middle of the week as nightly temperatures dip into the 20s. Any early-season vegetation will be susceptible to damage.
Area forecast discussion, Mar 24, 12:33 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1233 PM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Strong south winds will gust between 40-45 mph on Monday. A few
  gusts could exceed 50 mph (greater than a 50% chance) in areas
  north of I-70. These gusts may pose a travel risk to high-
  profiled vehicles traveling along east-to-west highways.

- An axis of heavy rainfall will develop Monday afternoon,
  bringing 1-2 inches to parts of the region through Monday night.
  Some forecast uncertainty remains in the placement of this
  axis, but recent model trends have favored locations along and
  west of I-55. Widespread flooding is not a concern.

- The risk for a hard freeze returns to areas north of I-70 by the
  middle of the week as nightly temperatures dip into the 20s. Any
  early-season vegetation will be susceptible to damage.

&&

.UPDATE...
Issued at 952 AM CDT Sun Mar 24 2024

The current forecast was looking a lot like observations this
morning, so few changes were needed. PoPs and sky conditions were
freshened with the the 12z HRRR and newest NBM, as were winds and
gusts through tomorrow evening which may necessitate the issuance
of an advisory.

Bumgardner

&&

.DISCUSSION...
Issued at 1236 AM CDT Sun Mar 24 2024

Wind Risk:
Cyclogenesis is already well underway along the lee of the
Rockies, and the surface low will continue to deepen today as
strong temperature advection help augment its areal footprint.
With the surface pressure gradient tightening today across the
Midwest, sustained wind speeds will increase to 15-20 mph. Model
soundings generally indicate mixing heights up to about 900mb,
limiting gusts to around 25-30 mph today. However, should a drier
boundary layer evolve this afternoon, mixing heights could extend
up to 850mb, supporting occasional gusts to 35 mph--mainly in
areas west of I-55.

Stronger winds will arrive Monday morning as the surface low lifts
into the Central Plains, and a 45-55 kt LLJ veers into Illinois.
There does appear to be brief window before the steady rain
arrives Monday afternoon in which the boundary layer will mix
into the LLJ and help support widespread 40-45 mph gusts. And,
after consulting both blended (NBM) and ensemble (HREF) guidance,
there is some support (> 50% probability) for sporadic gusts
exceeding 50 mph. Gusts should theoretically diminish Monday
afternoon from west to east as rain spreads in and the near-
surface layer becomes too stable to appreciably mix into the LLJ.
We will continue to monitor model trends over the next 12-24
hours, but a Wind Advisory may be needed for most if not all of
our CWA on Monday.

Flood Risk:
An extended period of moderate rainfall will commence Monday
afternoon as the surface low becomes occluded and the cold front
decelerates. A moisture-laden airmass (90th percentile PWATS) will
reside along the front for 12+ hrs on Monday as the mean wind
(850mb-500mb) becomes parallel to the front amid strong synoptic
ascent. The net effect will be an axis of heavy rainfall that
develops along the cold front.

Latest ensemble guidance from both the LREF Mean QPF and HREF
LPMM QPF supports a narrow axis of 1-2 inches along and west of
I-55, with amounts diminishing further east. This is juxtaposed to
the NBM Mean QPF guidance, which is much more broad in its area
of > 1 inch--extending it all the way to the IL/IN state line.

With us now being within 48 hours of this rainfall event, we
generally lean heavily towards short-term, hi-res ensemble QPF
(HREF PMM or HREF LPMM). We will continue to monitor trends in
this guidance and adjust the axis of heaviest rainfall
accordingly.

Regardless of where the axis of heaviest rainfall develops, we are
unlikely to experience widespread flood impacts, with 6-hr flash
flood guidance at around 2.5 inches. Per the latest HREF, there is
less than a 10% probability of us exceeding that guidance.

Freeze Risk:
While the growing season is not fully underway across central
Illinois at this juncture, there have been plenty of reports of
pre-mature budding or flowering. This early-season vegetation will
be susceptible to damage by mid-week as nightly temperatures north
of I-70 fall below freezing both Tuesday and Wednesday nights. Per
the latest NBM deterministic guidance, temperatures will fall into
the mid-to-upper 20s, and we see no reason to stray from this
guidance given the cold 1024mb high progged to settle over the
region.

Drier and progressively warmer temperatures return by the end of
the week amid strong warm advection and increasing mid-level
heights. Afternoon temperatures will reach into the 60s both Friday
and Saturday.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun Mar 24 2024

A deep area of low pressure will approach from the west tonight
and Monday resulting in strengthening southeasterly flow across
central Illinois. A 50-60 kt low level jet will overspread central
Illinois late this evening resulting in LLWS overnight. Initial
band of showers and MVFR ceilings will lift across portions of
central Illinois Monday morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM Monday to midnight CDT Monday night for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Mar 24, 5:20 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
520 AM CDT Sun Mar 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
520 AM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

South winds gusting around 45 mph Monday morning through Monday
evening could result in difficult travel conditions especially for
high profile vehicles in open areas.

A few thunderstorms are possible Monday and Monday night. Severe
weather potential is low, but a few thunderstorms could produce wind
gusts over 50 mph. Locally heavy rainfall is possible as well,
especially from near I-55 westward where amounts could range as high
as 2 to 3 inches in localized bands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

Nearby

Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.